Alabama, 2015

Tornadoes and Flash Flooding in Alabama, December 24 to 28, 2015

December 24 to 28, 2015 · NWS BMX · 40 events in 23 counties and zones

A low level boundary across southeast Alabama became the focus for heavy rainfall and severe weather during the early morning hours of December 24th. As the boundary lifted northward, the focus for heavy rainfall and severe weather shifted into north central Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
40

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A low level boundary across southeast Alabama became the focus for heavy rainfall and severe weather during the early morning hours of December 24th. As the boundary lifted northward, the focus for heavy rainfall and severe weather shifted into north central Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Dec 24, 3:00 AM CST, 41 minutes earlier.

Area forecast discussion, Dec 24, 3:00 AM CST, 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
300 AM CST THU DEC 24 2015

.SHORT TERM...
TODAY AND TONIGHT...

DEFINITELY FEELING LIKE AN ALABAMA CHRISTMAS OUT THERE THIS
MORNING. CURRENTLY AT 3 AM SITTING AT 73 DEGREES OVER 71 DEGREE
DEWPOINT. A COLD FRONT IS CURRENTLY STRETCHED ACROSS WESTERN
TENNESSEE DOWN TO NORTHERN LOUISIANA. THIS FRONT IS BARELY MOVING
EAST AND WILL LIKELY STALL BEFORE REACHING CENTRAL ALABAMA LATER
THIS MORNING. THE FRONT IS THEN EXPECTED TO BEGIN TO LIFT BACK TO
THE NORTH BY THE AFTERNOON AS A LOW PRESSURE SYSTEM SLIDES FROM
CENTRAL OKLAHOMA TO WESTERN MISSOURI. THIS SHIFT NORTHWARD WILL
TAKE THE RAIN SHIELD BACK TO THE NORTH DURING THE DAY. SO WILL
HAVE HIGHEST RAIN CHANCES IN THE SOUTHEAST THIS MORNING AND THEN
SLIDE THEM NORTHWARD THROUGH THE AFTERNOON.

THIS WILL KEEP CENTRAL ALABAMA IN THE WARM SECTOR THE ENTIRE TIME
SO CANNOT RULE OUT AN ISOLATED SEVERE THUNDERSTORM FOR
TODAY/TONIGHT AND AGREE WITH SPC AND THEIR DAY 1 OUTLOOK. THE
BIGGEST QUESTION WILL BE THE FORCING NEEDED IN ADDITION TO WEAK
LAPSE RATES. THERE WILL BE ENOUGH BULK SHEAR AROUND TO KEEP STORMS
GOING BUT THE QUESTION WILL BE THE OVERALL COVERAGE AND STORM
STRUCTURE TO WARRANT ANYTHING MORE THAN A LIMITED POSSIBILITY.

16

.LONG TERM...
CHRISTMAS THROUGH WEDNESDAY...

THE AFOREMENTIONED FRONTAL BOUNDARY AND SURFACE LOW WILL
EVENTUALLY STALL OUT TO OUR NORTH ON FRIDAY AS THE MAIN FORCING
EXITS TO THE NORTHEAST. THIS WILL KEEP THE HIGHEST RAIN CHANCES
ACROSS THE FAR NORTHWESTERN COUNTIES FRIDAY THROUGH SUNDAY WITH
ISOLATED TO SCATTERED SHOWERS...WITH EMBEDDED STORMS AT TIMES
POSSIBLE ACROSS THE REST OF THE AREA. NO REAL ORGANIZED THREAT
AFTER FRIDAY AS THE FOCUS SHIFTS FURTHER WEST WITH A NEWLY
DEVELOPING LOW PRESSURE SYSTEM IN THE FOUR CORNERS AREA. THIS
SYSTEM WILL SLOWLY DEVELOP THROUGH THE WEEKEND AND WILL INTENSIFY
OVERNIGHT SUNDAY INTO MONDAY MORNING IN THE HEART OF TEXAS.

THE SURFACE LOW WILL SWING THROUGH LOUISIANA AND INTO SOUTHWESTERN
MISSOURI BY MIDNIGHT MONDAY NIGHT/TUESDAY MORNING. THIS WILL IN
TURN RAISE DEWPOINTS INTO THE UPPER 60S ACROSS THE AREA WITH AT
LEAST POTENTIALLY STRONG TO ISOLATED SEVERE STORMS ACROSS A GOOD
PORTION OF CENTRAL ALABAMA. WE WILL CONTINUE TO MONITOR THE TREND
TO SEE IF THIS CONTINUES WITH THE NEXT FEW RUNS...BUT IF THE
MODELS CONTINUE TO TREND WITH THIS OVERALL TIMING AN ADDITION TO
THE HWO MAY BE NEEDED WITH FURTHER UPDATES.

THE SYSTEM EXITS TUESDAY AFTERNOON. THIS IS WHERE THE MODELS BEGIN
TO DIFFER AND CAUSES CONFIDENCE TO FALL QUITE A BIT. THE GFS
CONTINUES TO BRING IN A MUCH DRIER AIRMASS AFTER WEDNESDAY...WHILE
THE EURO ACTUALLY BRINGS SEVERAL WAVES FROM THE SOUTH AND KEEPS
THE AREA FAIRLY MOIST UNTIL NEXT FRIDAY. WILL TREND MORE TOWARD
THE GFS AS IT IS CLOSER TO THE OVERALL CONSENSUS OF THE LONGER
RANGE MODELS BUT WILL DO SO WITH FAIRLY LOW CONFIDENCE.

16

&&

.AVIATION...
06Z TAF DISCUSSION.

MVFR TO IFR CEILINGS OVERNIGHT WITH SHOWERS AND A FEW THUNDERSTORMS
POSSIBLE. WINDS SOUTHEAST TO SOUTH AT 10 MPH WITH GUSTS TO 20KTS
POSSIBLE THE NEXT FEW HOURS. ADDITIONAL SHOWERS AND STORMS
EXPECTED TO CONSOLIDATE AROUND THE I-20/59 CORRIDOR PER THE LATEST
HRRR AROUND 12Z WITH ANOTHER HEAVY RAIN BAND NEAR THE TOI AREA.

88

&&

.FIRE WEATHER...

A VERY MILD AND WET PATTERN WILL CONTINUE ACROSS CENTRAL ALABAMA
THROUGH FRIDAY. THE POTENTIAL FOR SEVERE STORMS WILL CONTINUE
INTO THURSDAY...ALONG WITH THE THREAT OF LOCALLY HEAVY RAINFALL.
UNSEASONABLY WARM WEATHER WILL PREVAIL THIS WEEKEND BUT RAIN
CHANCES WILL DECREASE. BETTER RAIN CHANCES RETURN ON MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  65  74  64  74 /  70  70  60  40  30
ANNISTON    76  67  75  65  75 /  70  70  50  40  30
BIRMINGHAM  77  69  76  67  76 /  60  70  60  40  30
TUSCALOOSA  79  68  78  68  77 /  60  60  50  40  30
CALERA      76  67  76  66  77 /  70  70  40  40  30
AUBURN      74  66  75  65  75 /  70  60  20  20  20
MONTGOMERY  78  67  79  65  78 /  70  70  30  20  20
TROY        76  67  78  65  77 /  70  50  20  20  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Dec 24, 3:35 AM CST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
335 AM CST THU DEC 24 2015

ALZ011>015-017>050-251245-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
335 AM CST THU DEC 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

A LIMITED SEVERE WEATHER THREAT REMAINS POSSIBLE THROUGH MIDDAY
ALONG SOUTH AND EAST OF A GEIGER TO TUSCALOOSA TO ONEONTA LINE.
DURING THE AFTERNOON HOURS THIS THREAT SHOULD SPREAD BACK
NORTHWARD TO INCLUDE ALL OF CENTRAL ALABAMA. ISOLATED
TORNADOES...DAMAGING STRAIGHT LINE WINDS...AND LARGE HAIL ARE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT WILL BE
NECESSARY AT TIMES THROUGH TONIGHT.

08

The radar

The Ft Rucker radar (KEOX), 64 km away, was scanning. The volume nearest the first event began at 09:39 UTC.

Open the radar archive at this moment

Event by event

29 flash flood, 4 tornado, 4 flood, 1 thunderstorm wind, 1 heavy rain, 1 hail. Local standard time, as filed.

Tornado, Barbour

When
December 24, 3:41 AM CST to 3:48 AM CST
Where
Barbour County, 1.21 mi WNW of Batesville to 2.33 mi ESE of Spring Hill
Rating
EF0
Path length
3.6 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
32.027, -85.339

NWS meteorologists determined a tornado touched down just east of Comer and southwest of U. S. Highway 82. Several trees were snapped and uprooted along U. S. Highway 82. The tornado continued northeast, dissipating close to County Road 89 (Springhill Road), where only minor tree damage was noted. Special thanks to the Barbour County Emergency Management Agency for their assistance on the survey.

Tornado, Barbour

When
December 24, 4:34 AM CST to 4:40 AM CST
Where
Barbour County, 3.5 mi SSW of Garmon Xrds to 1.14 mi WNW of Hells Xrds
Rating
EF0
Path length
3.16 mi
Path width
125 yd
Reported by
NWS Storm Survey
Coordinates
31.883, -85.592

NWS meteorologists determined a weak tornado touched down just east of Hurricane Creek along County Road 44, snapping and uprooting several trees along the roadway and damaging two sheds. The tornado continued northeast, uprooting a couple of trees along State Highway 239. The tornado weakened further and dissipated near McCall Road, where only minor tree damage was noted. Special thanks to the Barbour County Emergency Management Agency for their assistance on the survey.

Flash Flood, Barbour

When
December 24, 5:30 AM CST to 10:00 PM CST
Where
Barbour County, 3.42 mi NW of Baxters to 2.28 mi SSE of Clio
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.783, -85.643

Widespread flash flooding occurred over the northwestwestern portions of Barbour County, generally along and west of a line from the town of Clio to Comer. Three to four inches of rainfall caused water to flow across roadways and creeks to rise above bank full. Numerous roads were closed.

Flash Flood, Pike

When
December 24, 5:30 AM CST to 10:00 PM CST
Where
Pike County, 0.66 mi NNW of Sandfield to 3.63 mi ESE of Cataloe
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.909, -85.805

Widespread flash flooding occurred over the eastern portions of Pike County, including the towns of Brundidge, Monticello, and Sandfield. Three to four inches of rainfall caused water to flow across roadways and creeks to rise above bank full. Numerous roads were closed.

Flash Flood, Bullock

When
December 24, 6:30 AM CST to 10:00 PM CST
Where
Bullock County, 1.29 mi SSW of Perote to 0.57 mi ENE of Tanyard
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
31.932, -85.706

Widespread flash flooding occurred over the southeast portions of Bullock County. Three to four inches of rainfall caused water to flow across roadways and creeks to rise above bank full. Several roads were closed, including a U.S. Highway 82 near the Barbour and Bullock county line. A sinkhole developed on Highway 29 south of the town of Perote, causing traffic to be re-routed.

Flash Flood, Randolph

When
December 24, 8:00 AM CST to 10:00 AM CST
Where
Randolph County, 4.43 mi WSW of Pine Tuckey to 1.15 mi S of Rice Mill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.445, -85.591

Heavy rainfall moved over northern Randolph County resulting in flash flooding. Several roads were washed out, including County Road 210, and County Roads 208 and 4801. Highway 48 was flooded and impassable.

Flash Flood, Chambers

When
December 24, 8:30 AM CST to 11:00 AM CST
Where
Chambers County, 2.14 mi NNW of Fairview to 0.89 mi NNW of Lanett
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.877, -85.218

Heavy rainfall over several hours led to flash flooding in and near the town of Lannett. Flooding has produced a gas leak on Cherry Drive in Lannett. Highway 29 near the Chattahoochee River was closed along with several local streets.

Flash Flood, Russell

When
December 24, 9:00 AM CST to 10:00 PM CST
Where
Russell County, 2.45 mi W of Loflin to 2.84 mi SW of Jernigan
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.200, -85.072

Heavy rainfall over several hours during the morning hours led to flash flooding over the southeast portions of Russell County. Several people were trapped by high water on Lakeview Drive and required assistance from emergency personnel. Two hunters were also trapped by high waters near the town of Pittsview. Three to four homes flooded along Mill Creek due to rises along the Chattahoochee River.

Flash Flood, Montgomery

When
December 24, 9:30 AM CST to 10:00 PM CST
Where
Montgomery County, 1.32 mi WNW of Cecil to 1.62 mi S of Waugh
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.306, -86.022

Heavy rainfall over several hours led to flash flooding over the southern half of Montgomery County. Water was flowing across a bridge on Vaughn Road near Marler Road. Highway 331 was closed near the intersection of Grant Road.

Thunderstorm Wind, Lee

When
December 24, 10:27 AM CST to 10:28 AM CST
Where
Lee County, 1.88 mi ENE of Opelika
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.660, -85.340

Several trees uprooted and some windows were blown out just east of the town of Opelika.

Flash Flood, Lee

When
December 24, 10:30 AM CST to December 25, 12:30 AM CST
Where
Lee County, 0.81 mi WSW of North Auburn to 1.99 mi ESE of (Auo)auburn Opelika
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.647, -85.443

Heavy rainfall led to flash flooding at Auburn University. Flooding was reported on East University Drive and on East Glen Avenue.

Flash Flood, Macon

When
December 24, 11:00 AM CST to December 25, 12:30 AM CST
Where
Macon County, 2.46 mi SSE of Notasulga to 4.27 mi SSE of Notasulga
Cause
Heavy Rain
Reported by
Public
Coordinates
32.536, -85.656

Heavy rainfall led to flash flooding and washed out a section of County Road 59. Seven to eight bridges have washed out.

Flash Flood, Montgomery

When
December 24, 5:00 PM CST to 9:00 PM CST
Where
Montgomery County, (Mgm)montgomery Arpt to 2.13 mi WNW of Snowdoun
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.300, -86.400

Fourteen homes flooded within the city limits of Montgomery.

Heavy Rain, Marion

When
December 25, 12:00 AM CST to 4:00 PM CST
Where
Marion County, 0.68 mi N of Hamilton
Reported by
Fire Department/Rescue
Coordinates
34.140, -87.980

Measured 7.00 inches of rain since midnight.

Flash Flood, Autauga

When
December 25, 12:30 AM CST to 3:00 AM CST
Where
Autauga County, 3.33 mi S of Fays to 3.28 mi N of Fays
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.432, -86.412

Numerous flooded roads in the city of Prattville. A mud slide occurred on Gin Shop Hill Road.

Flash Flood, Elmore

When
December 25, 2:00 AM CST to 6:00 AM CST
Where
Elmore County, 0.46 mi WNW of Claud to 1.2 mi W of Claud
Cause
Heavy Rain
Reported by
Public
Coordinates
32.583, -86.087

Greater than six inches of water flowing over Tallassee Highway near Haynes Road.

Flash Flood, Shelby

When
December 25, 6:00 AM CST to 10:00 AM CST
Where
Shelby County, 2.3 mi NW of Columbiana to 3.06 mi SSW of Wilsonville
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
33.204, -86.627

Numerous reports of flooded roadways across the southeast portions of Shelby County. Roads flooded include Highway 47, Highway 45, County Road 47, Heritage Road and West College Street. Significant flooding in the city of Columbiana along Highway 28. Several persons trapped in their homes along County Road 77 near Horton Road.

Flash Flood, Lee

When
December 25, 6:00 AM CST to 3:00 PM CST
Where
Lee County, 2.35 mi E of Valley to 2.52 mi E of Valley
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.618, -85.090

Ten people were trapped on a cape on the Chattahoochee River due to river flooding. Three homes were destroyed.

Flood, Elmore

When
December 25, 6:00 AM CST to December 26, 6:00 AM CST
Where
Elmore County, 1.12 mi NNW of Wetumpka to 5.68 mi N of Cotton
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.564, -86.230

Residual flooding from heavy rainfall that fell during the early morning hours of December 25th. Several roads still closed throughout the county with river flooding from the Coosa and Tallapoosa causing several of the road closures.

Flash Flood, Talladega

When
December 25, 6:30 AM CST to 8:30 AM CST
Where
Talladega County, 2.61 mi WNW of Renfroe to 2.58 mi WNW of Renfroe
Cause
Heavy Rain
Reported by
Public
Coordinates
33.449, -86.239

Water flowing across West Renfroe Road and impassable.

Flash Flood, Marion

When
December 25, 10:00 AM CST to 7:00 PM CST
Where
Marion County, 1.98 mi SE of Barnesville to 5.55 mi WNW of Pearces Mill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.110, -88.055

Heavy rainfall from intense thunderstorms dumped 5 to 7 inches of rain between 1030 CST and 1700 CST, producing widespread flash flooding across the western and northern portions of Marion County.

Flash Flood, Winston

When
December 25, 10:00 AM CST to 7:00 PM CST
Where
Winston County, 0.83 mi W of Haleyville to 1.62 mi SE of Upshaw
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.231, -87.635

Numerous roads washed out including Highway 13, County Road 30, County Road 54, County Road 99 and Chickakee Road.

Flash Flood, Blount

When
December 25, 1:00 PM CST to 3:00 PM CST
Where
Blount County, 0.21 mi NE of Strawberry to 0.23 mi NE of Strawberry
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.252, -86.497

U.S. Highway 231 closed due to water over bridge at Warrior Creek.

Tornado, Tuscaloosa

When
December 25, 3:29 PM CST to 3:42 PM CST
Where
Tuscaloosa County, 4.4 mi S of Coaling to 0.65 mi SE of Dudley
Rating
EF0
Path length
4.98 mi
Path width
185 yd
Reported by
NWS Storm Survey
Coordinates
33.106, -87.347

NWS meteorologists determined a weak tornado touched down along Clements Road near Leeman Lane and continued northeast crossing Hagler Coaling Road, Wire Road and Dudley Road. The damage path was at its widest along Wire Road and Dudley Road. No damage was observed along Highway 11 farther to the northeast. The tornado is estimated to have lifted just northeast of Dudley Road, south of Upper Dudley Road. Only minor tree damage was observed along the path with approximately one dozen trees snapped or uprooted.

Flash Flood, Lamar

When
December 25, 3:30 PM CST to December 26, 2:00 AM CST
Where
Lamar County, 5.98 mi WNW of Crews to 3.71 mi W of Crews
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.943, -88.221

Several roads flooded across the northern portions of the county, including Highway 17 at River Road and Highway 278 in the towns of Sulligent and Beaverton.

Flash Flood, Blount

When
December 25, 3:30 PM CST to 6:30 PM CST
Where
Blount County, 0.96 mi SE of Rosa to 0.44 mi S of Hortons Mill
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.972, -86.506

Several roads flooded in the city of Oneonta.

Tornado, Jefferson

When
December 25, 4:55 PM CST to 4:59 PM CST
Where
Jefferson County, 0.59 mi SE of Midfield to 0.33 mi SSE of Grasselli
Rating
EF2
Path length
0.88 mi
Path width
130 yd
Reported by
NWS Storm Survey
Coordinates
33.443, -86.914

NWS meteorologists determined a tornado touched down in the city of Midfield with a fairly brief, but wide damage path, with a core of concentrated significant damage. Initial damage was found near Cairo Avenue, where trees were toppled and snapped. This damage was rated at EF-1 intensity. The tornado then tracked northeast, where EF-2 damage occurred along Jefferson Avenue SW and Park Avenue SW, bounded by 50th Street to the south and 49th Street to the north. Here, residential homes were heavily damaged, with two homes flattened. Many trees were also snapped and uprooted. A rapid decline in intensity was observed as the tornado moved northeast, with EF-1 and EF-0 damage consisting of roof damage and snapped/uprooted trees stretching from Grasselli Avenue SW to Carver Avenue SW and 45th Street SW. There were a total of about 50 homes impacted, with approximately 15 that were uninhabitable.

Hail, Jefferson

When
December 25, 5:00 PM CST to 5:05 PM CST
Where
Jefferson County, 0.39 mi W of Acipco
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
33.521, -86.827

Flash Flood, Jefferson

When
December 25, 6:00 PM CST to 8:00 PM CST
Where
Jefferson County, 0.47 mi N of Kilgore to 0.69 mi ENE of Corner
Cause
Heavy Rain
Reported by
Public
Coordinates
33.687, -87.031

Portions of Highway 79 flooded between the cities of Tarrant and Pinson. Multiple water rescues in the cities of Center Point and Pinson with numerous roads in the city of Center Point flooded. Nearly one foot of water covering Greathouse Road near Mill Creek.

Flash Flood, Jefferson

When
December 25, 6:30 PM CST to 10:00 PM CST
Where
Jefferson County, 1.44 mi NNW of Mulga Mine to 1.85 mi SW of Ketona
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
33.588, -87.013

Street flooding reported in the city of Hueytown. Multiple water rescues in the city of Prattville. Birmingport Road near Finland Avenue flooded. Numerous roads near downtown Birmingham flooded.

Flash Flood, Tuscaloosa

When
December 25, 6:30 PM CST to 8:00 PM CST
Where
Tuscaloosa County, 9.88 mi E of Sterling to 9.46 mi E of Sterling
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.570, -87.410

Highway 69 near Little Yellow Creek is washing out and impassable.

Flash Flood, Talladega

When
December 25, 7:15 PM CST to December 26, 3:30 AM CST
Where
Talladega County, 2.42 mi NW of Berneys to 2.17 mi NW of Walco
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.375, -86.159

Numerous roads across the northern part of the county flooded.

Flash Flood, Cherokee

When
December 25, 7:30 PM CST to December 26, 3:00 AM CST
Where
Cherokee County, 0.57 mi W of Firestone to 0.4 mi NNW of Firestone
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
34.279, -85.680

State Road 273 closed at Daniels Chapel Bridge. Little River Canyon Creek has risen and overtopped the bridge.

Flash Flood, Shelby

When
December 25, 7:30 PM CST to 9:30 PM CST
Where
Shelby County, 1.35 mi ESE of Genery to 1.57 mi ESE of Genery
Cause
Heavy Rain
Reported by
Public
Coordinates
33.290, -86.900

Portions of Morgan Road flooded.

Flash Flood, Bibb

When
December 25, 7:30 PM CST to 9:30 PM CST
Where
Bibb County, 0.26 mi SE of Giles to 0.8 mi E of Giles
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.197, -87.147

Intersection of Old Stagecoach Road and County Road 27 flooded.

Flash Flood, Calhoun

When
December 25, 7:30 PM CST to December 26, 3:30 AM CST
Where
Calhoun County, 1.66 mi S of De Armanville to 1.46 mi NE of Prices
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.606, -85.749

Numerous roads flooded throughout the county. Several water rescues with made with vehicles stranded in high water.

Flash Flood, Walker

When
December 25, 8:00 PM CST to December 26, 3:00 AM CST
Where
Walker County, 3.05 mi W of Carona to 1.72 mi S of Carbon Hill
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
33.699, -87.523

Numerous roads flooded around the county, including Smith Lake Dam Road, State Road 69 near the town of Oakman and State Road 102 near County Road 63.

Flood, Walker

When
December 26, 3:00 AM CST to December 27, 6:00 PM CST
Where
Walker County, 1.96 mi SE of Saragossa to 1.24 mi NE of Marigold
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
33.879, -87.377

Residual flooding from heavy rain that fell during Christmas Day. Several roads and homes flooded from rising waters along the Sipsey Fork, Mulberry Fork, and the Blackwater Creek.

Flood, Cherokee

When
December 26, 3:00 AM CST to December 27, 6:00 PM CST
Where
Cherokee County, Centre to 2.54 mi NE of Round Mtn
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.150, -85.680

Residual flooding from heavy rain that fell on Christmas Day. The flooding was mainly due to rises on Weiss Lake and the Coosa River. Eleven people had to be rescued at a campground near the Coosa River.

Flood, Montgomery

When
December 27, 12:00 PM CST to December 28, 12:00 PM CST
Where
Montgomery County, 3.87 mi NNW of Boylston to 3.15 mi NNW of Boylston
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
32.477, -86.307

Rises along the Alabama River resulted in five homes flooded.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyThe tornado archive for Alabama, 2015Warnings in Alabama, December 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 611430, 611431, 607092, 607104, 607111, 607114, 607116, 607081, 607119, 607120, 607121, 607122, 611461, 613215, 612190, 611433, 611434, 612131, 613211, 611456, 611462, 611463, 612132, 613046, 613044, 613045, 613047, 613048, 613049, 613050, 613051, 613053, 613052, 613054, 613055, 613208, 613209, 613212, 613213, 613214.